A parcel formulation for Hamiltonian layer models


Bokhove, O. and Oliver, M. (2009) A parcel formulation for Hamiltonian layer models. Geophysical and Astrophysical Fluid Dynamics, 103 (6). pp. 423-442. ISSN 0309-1929

[img] PDF
Restricted to UT campus only
: Request a copy
Abstract:Starting from the three-dimensional hydrostatic primitive equations, we derive Hamiltonian N-layer models with isentropic tropospheric and isentropic or isothermal stratospheric layers. Our construction employs a new parcel Hamiltonian formulation which describes the fluid as a continuum of Hamiltonian ordinary differential equations bound together by integral transport laws. In particular, we showthat this parcel Hamiltonian structure is compatible with the stacking of layers under isentropic. The appeal of the parcel formulation is the simplification of various calculations, in particular the derivation of the continuum Poisson bracket and the proof of the Jacobi identity. A comparison and connection is made between the Hamiltonian dynamics of fluid parcels and the Hamiltonian system of partial differential equations. The parcel formulation can be seen as a precursor and tool for the study of Hamiltonian numerical schemes.
Item Type:Article
Copyright:© 2009 Taylor & Francis
Electrical Engineering, Mathematics and Computer Science (EEMCS)
Research Group:
Link to this item:http://purl.utwente.nl/publications/65435
Official URL:https://doi.org/10.1080/03091920903286444
Export this item as:BibTeX
HTML Citation
Reference Manager


Repository Staff Only: item control page